Alert archive / Mississippi / River Flood Warnings in 2022

River Flood Warning 41, NWS Jackson, MS

March 21, 2022Copiah County, Simpson County, Mississippi

NWS Jackson, MS issued this river flood warning at Mar 21, 2022, 10:22 AM CDT for Copiah County, Simpson County, Mississippi. It took effect at Mar 22, 2022, 9:11 PM CDT. It was in force for 20 days.

The area

The counties it named.

The facts

Issued
Mar 21, 2022, 10:22 AM CDT (15:22 UTC)
In effect from
Mar 22, 2022, 9:11 PM CDT
Expired
Apr 11, 2022, 10:22 AM CDT
In force
20 days
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
Minor

Counties Copiah County, MS, Simpson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 47 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pearl River at Rockport (ROCM6).

Action stage
24 ft
Minor stage
25 ft
Moderate stage
35 ft
Major stage
39 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02488000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Mar 21, 8:35 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 21, 8:35 AM CDT, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
835 AM CDT Mon Mar 21 2022

...SEVERE WEATHER AND HEAVY RAINFALL LIKELY ON TUESDAY...

.UPDATE...

Updated for morning discussion.

&&

.DISCUSSION...

No changes needed for the going forecast this morning. The rest of
the day will see high clouds moving overhead, and winds increasing
out of the southeast in the 15-20 mph range. /NF/

Prior discussion below:

Today through tonight:

Surface high pressure is shifting well east of the forecast area,
and the tightening pressure gradient between it and a
strengthening cyclone to the west will result in gusty SSE winds.
Moisture response is expected to lag in comparison, and this will
likely result in a period of favorable meteorological conditions
for wildfires, but as previously discussed, recent significant
rainfall has improved vegetative conditions and that should help
to alleviate fire danger concerns. As we go through tonight,
strong warm advection and increasing large scale ascent will
result in a zone of potentially heavy convective rainfall over far
northwest portions of the area. This initial convective round and
the associated mesoscale/boundary influences will have something
to say about the greater heavy rainfall/severe weather threats as
we go into Tuesday. /EC/

Tuesday through the weekend:

The forecast period begins with focus remaining on the risk for
severe weather on Tuesday. The general forecast synoptic pattern
has had somewhat good agreement across guidance for several
forecast cycles. This will likely consist of a potent longwave
trough having closed off an upper low center over the Southern
Plains moving east with attendant surface cyclogenesis underway.
The surface low will subsequently eject northeastward as we head
into Tuesday. As the primary low begins to occlude, upper
divergence will become enhanced down stream and a broad lowering
of pressure (that will also likely be enhanced by convective
activity) may result in a secondary low pressure center developing
along an increasingly defined prefrontal trough. Regardless of
development of a secondary low center, pressures will be falling
and troughing becoming more defined ahead of the associated front.
This will be sufficient to result in maintained boundary layer
backing as numerous thunderstorms begin to threaten from the west.

More specific to our area, predawn Tuesday, southerly flow will be
transporting warm and moist air ahead of the approaching weather
system. This boundary layer warm air advection will result in
dramatic modification the airmass locally with area dewpoints rising
from the 30s F seen today into the 50s and 60s F by sunrise Tuesday.

By mid morning Tuesday, dewpoints across the area will likely be in
the lower 60s F with middle and upper 60s F surging northward to
near the highway 84 corridor. Surface pressures will fall through
the day as the surface low approaches with the departing surface
high moving east. Upper heights will significantly fall with 500 mb
heights dropping from around 579 dam Monday night to around 567 by
midday Tuesday. Multiple factors will favor substantial lifting
across the warm sector. These factors include impressive diffluent
flow aloft as noted in modeled 300 mb fields, minimal convective
inhibition with little evidence for substantial capping aloft, and a
potent low level jet, characterized by 850 mb maximum velocities
rising from 50 kts mid morning to over 55 kts by midday with
continued low level warm advection and moisture flux. This will
likely result in widespread convective initiation and subsequent
thunderstorm development is likely.

In terms of the severe weather parameter space, the expected
combination of instability and shear will be potent. The most
favorable pre-storm environment will likely be characterized by
1500- 2,000 J/KG SBCAPE, impressive 0-1 km helicity above 300
m^2/s^2, and substantial deep layer (0-6 km) bulk shear values
above 50 knots. The most likely areas for the higher-end values
listed above to verify will likely be along and south of the I-20
corridor, dependent on how far north the better boundary layer
moisture can advect prior to passage of the primary convective
band or bands.

Storms will likely initiate well west of our area and then progress
eastward. Rapid upscale growth will likely result in the development
of one or more QLCS (quasi-linear convective systems) structures.
While the most widespread severe weather will likely result from
these convective complexes, discrete storms may form out ahead in
the open warm sector. These storms, should they form, would quickly
intensify and rotate with all hazards possible including the
potential for strong tornadoes. Within the QLCS(s), embedded
supercellular structures would also pose the risk for all severe
hazards. In addition to super cell structures, areas along the line
and in particular any bowing segments would pose significant risk,
particularly in terms of damaging straightline winds.

Heavy rain continues to be likely associated with intense and
widespread thunderstorm activity. This will likely result in some
areas of flash flooding particularly where thunderstorms train over
the same areas. The current forecast maintains the existing HWO
"elevated" depiction across the entire area as confidence remains
too low in depicting a more precise threat area. Should guidance
begin to reach consensus on a more defined geographical delineation
for the highest flooding risk, that will likely be more clearly
depicted in subsequent forecast products.

Overnight Tuesday, the cold front will bring cooler and drier air
with precipitation chances ending and likely not returning through
the remainder of the forecast period. High pressure builds in during
the middle part of the week which will allow for effective
radiational cooling at night, but currently not expecting
significant frost/freeze risks. Temperatures through the week will
be a bit cooler than the climatological means, with highs in the 60s
F, warming into the lower 70s F for most by Sunday. Overnight lows
will likely fall into the 40s F each night.  /86/

&&

.AVIATION...

12Z TAF discussion:

VFR conditions will prevail through today and into the evening,
but expect a gradual lowering of ceilings from west to east as we
go through later tonight along with an increasing chance for
SHRA/TSRA in the GLH to perhaps GWO area. SSE surface wind will
also be on the increase later this morning. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       79  60  74  50 /   3  24 100  55
Meridian      78  56  76  53 /   2   4  88  87
Vicksburg     76  62  74  49 /   6  42  97  30
Hattiesburg   80  59  76  53 /   2  12  96  83
Natchez       78  63  74  48 /   6  49  95  26
Greenville    76  60  70  49 /   9  69  98  32
Greenwood     77  60  72  50 /   4  54 100  52

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch from Tuesday afternoon through late Tuesday night
     for MSZ039-045-046-051-052-056>058-064>066-072>074.

     Flood Watch from Tuesday morning through Tuesday evening for
     MSZ018-019-025>038-040>044-047>050-053>055-059>063.

LA...Flood Watch from Tuesday morning through Tuesday evening for
     LAZ007>009-015-016-023>026.

AR...Flood Watch from Tuesday morning through Tuesday evening for
     ARZ074-075.

&&

NF/EC/LP
Hazardous weather outlook, Mar 21, 4:41 AM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
441 AM CDT Mon Mar 21 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
220945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
441 AM CDT Mon Mar 21 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe storms are likely early Tuesday through Tuesday evening
roughly along and south of the Highway 82 corridor in Mississippi
and roughly along and south of I-20 in Louisiana. Tornadoes,
damaging winds up to 70 mph and large hail to golf ball size will
be possible. Some tornadoes may be strong.

(https://www.weather.gov/images/jan/graphicast/1.png)

Severe storms are possible in southeastern Arkansas, portions of
northeastern Louisiana, and roughly north of the Highway 82
corridor in Mississippi from early Tuesday morning through Tuesday
afternoon. Tornadoes, damaging winds to 60 mph, and hail to
quarter size will be possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Areas of flash flooding are likely for the entire outlook area on
Tuesday. Roads may become flooded and structures may become
threatened by rising water.

(https://www.weather.gov/images/jan/graphicast/2.png)

Sustained winds of 20 to 25 mph or wind gusts of 30 to 40 mph are
expected for the entire outlook area on Tuesday. Winds may cause
weak trees and limbs to break and fall and could make travel
difficult particularly for high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Tuesday
through Tuesday night.

86

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 2:52 AM CDTFlood WatchJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more44 hr
Mar 21, 10:05 AM CDTRiver Flood WarningJANLeake9 days
Mar 21, 10:05 AM CDTRiver Flood WarningJANLeake8 days
Mar 21, 10:06 AM CDTRiver Flood WarningJANLeake5 days
Mar 21, 10:07 AM CDTRiver Flood WarningJANLeake5 days
Mar 21, 10:07 AM CDTRiver Flood WarningJANAttala3 days
Mar 21, 10:13 AM CDTRiver Flood WarningJANHinds, Rankin5 days
Mar 21, 10:22 AM CDTRiver Flood WarningJANLawrence21 days
Mar 21, 10:22 AM CDTRiver Flood WarningJANMarion21 days
Mar 21, 10:24 AM CDTRiver Flood WarningJANHinds, Warren16 days
Mar 21, 10:29 AM CDTRiver Flood WarningJANJones6 days
Mar 21, 10:31 AM CDTRiver Flood WarningJANCarroll, Leflore4 days
Mar 21, 10:33 AM CDTRiver Flood WarningJANNoxubee5 days
Mar 21, 12:31 PM CDTWind AdvisoryJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more28 hr

Nearby

River Flood Warnings in Mississippi, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.